Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Duluth, MN

July 27, 2002Iron County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 27, 2002, 5:01 PM CDT for Iron County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 5:01 PM CDT (22:01 UTC)
Expired
Jul 27, 2002, 5:45 PM CDT
In force
44 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Iron County, WI

The radar

The Duluth radar (KDLH), 160 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:30 PM CDTThunderstorm Wind 60 EPowell, WINumerous trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 3:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KDLH 272201
SVRDLH
WIC051-272245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
500 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN NORTHWEST WISCONSIN

* UNTIL 545 PM CDT

* AT 500 PM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  EXTENDING FROM 5 MILES NORTHEAST OF ASHLAND TO 6 MILES SOUTHEAST OF
  PARK FALLS...MOVING NORTHEAST AT 45 MPH. 

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  GURNEY AROUND 505 PM
  SAXON AROUND 510 PM
  MONTREAL AROUND 510 PM
  HURLEY AROUND 520 PM
  MERCER AROUND 520 PM

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF 60 MPH WINDS AND 
EXTENSIVE TREE AND POWER LINE DAMAGE. TAKE COVER IN A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS. 

.END

DAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:20 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 27, 2:20 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT SAT JUL 27 2002

STRONG TO SEVERE STORMS (BOW ECHO) MOVING THROUGH SOUTHERN COUNTIES
AT THIS TIME.  A STRONG MID-LEVEL JET STREAK COUPLED WITH CAPES OF
1500 J/KG RESPONSIBLE FOR THE STRONG WINDS AND HAIL.  SHOULD BE A
TREACHEROUS NEXT FEW HOURS UNTIL THIS LINE PASSES THROUGH.  EXPECT
THE MAIN SEVERE THREAT TO END EARLY EVENING.

FOR TONIGHT...LOOK FOR VORT MAX TO EXIT THE REGION DURING THE EARLY
EVENING.  AIR MASS WILL DRY AND AIRMASS WILL STABILIZE SOMEWHAT AS
WEAK SFC COLD FRONT PASSES THROUGH.  WILL KEEP LIKELY POPS IN FOR
REMNANTS OF SYSTEM FOR THE EVENING WITH PRECIP BECOME CONSIDERABLY
MORE SCATTERED OVERNIGHT.

ON SUNDAY THE WEST WINDS WILL NOT ADVECT MUCH DRY AIR.  SFC
DEWPOINTS WILL STILL BE IN THE 60S OVER MUCH OF THE FORECAST AREA
WITH AFTERNOON SBCAPES OVER 1000 J/KG.  SHEAR IS NOT IMPRESSIVE AND
THERE WONT BE THE INTENSE COOLING AT MID-LEVELS AS THERE WAS
TODAY.  DO EXPECT SCT SHRA/TSRA...MAINLY SOUTH FOR SUNDAY.

AS THE WEAK VORT MAX EXITS THE REGION SUNDAY NIGHT...TSRA ACTIVITY
WILL END SOON AFTER MIDNIGHT SUNDAY NIGHT.  RESULT IN CLEARING SKIES
FOR MONDAY.  RIDGING ON MONDAY WILL MAKE THE DAY SUNNY AND PLEASANT.

CONCERNING TEMPERATURES...WENT CLOSE TO MAV GUIDANCE.

.DLH...NONE.
KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:42 PM CDTSevere Thunderstorm WarningDLHBurnett63 min
Jul 27, 2:46 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn59 min
Jul 27, 3:07 PM CDTSevere Thunderstorm WarningDLHDouglas53 min
Jul 27, 3:50 PM CDTSevere Thunderstorm WarningDLHBayfield, Sawyer55 min
Jul 27, 4:29 PM CDTSevere Thunderstorm WarningDLHAshland46 min
Jul 27, 4:38 PM CDTSevere Thunderstorm WarningDLHPrice67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.